Indiana, 2019

Tornadoes and Hail in Indiana, June 15, 2019

June 15, 2019 · NWS ILN · 5 events in 4 counties and zones

Severe thunderstorms developed on a stalled frontal boundary draped across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$314,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed on a stalled frontal boundary draped across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 7:21 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 15, 7:21 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
821 PM EDT Sat Jun 15 2019

.SYNOPSIS...
An oscillating frontal boundary will provide a focus for
showers and thunderstorms into early next week. The chance for
additional rain lingers throughout next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Convection moving across Indiana will continue across the
forecast area this evening. It appears that the severe threat
will extend for the next few hours into the western part of the
area before instability becomes too limited. In addition,
rainfall could be fairly substantial, so there is a flash flood
threat.

Even as this initial area moves off to the east after midnight,
there is a strong signal in higher resolution guidance that
there will be an east-west line of convection across the
southern part of the forecast area through the late night hours.
Will continue to monitor trends, but if this signal persists,
then the flash flood watch may have to be extended a bit further
south.

It will be a warm and muggy night with lows in the mid to upper
60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday, expect the showers and thunderstorms to develop
back across much of the fa as instability increases with the
heating of the day. Kept PoPs in the likely category.
Precipitation chances will linger into Sunday night.

Highs on Sunday will push into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
An active weather pattern is expected to continue through the long
term time frame.  Several systems will move into the region through
the week.  This will keep precipitation chances in the forecast
everyday from Monday through Friday.  Due to the several rounds of
showers and storms through the week, there will be the potential for
flooding concerns.  Will mention flooding potential in the HWO.  In
addition, there will also be a damaging with threat with some of
these storms.  At this point given some uncertainty with the severe
potential, will only mention on Monday for now in the HWO.

There will be very little day to day variation with temperatures.
High temperatures will generally be in the middle 70s to lower 80s
through the week and Low temperatures are expected to be in the
60s.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Showers and embedded thunderstorms will move across the
terminals during the early part of the TAF period. This will
bring periods of IFR conditions. Showers may then continue well
into the night across southern Ohio which may continue to affect
the Cincinnati terminals. North of there expect prevailing
ceilings to fall to MVFR with some potential to get as low as
IFR. It appears that an additional round of showers will move
through after 12Z. After this clears, ceilings will gradually
lift and eventually become VFR.

OUTLOOK...Thunderstorms will be possible through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Sunday morning for OHZ026-034-035-
     042>046-051>056-060>065-070>072-074-077.
KY...None.
IN...Flash Flood Watch through Sunday morning for INZ050-058-059-
     066-073-074.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Jun 15, 2:54 PM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Sat Jun 15 2019

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-074-077-162000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hocking-Hamilton-
354 PM EDT Sat Jun 15 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additionally, a few isolated strong to severe storms will be possible
this evening through tonight, with gusty winds possible in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional isolated strong to severe storms will be possible Sunday.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ075-080-KYZ089>100-OHZ073-078>082-088-162000-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Clermont-Brown-Highland-
Adams-Pike-Scioto-
354 PM EDT Sat Jun 15 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few isolated strong to severe storms will be possible this evening
into tonight, with gusty winds and locally heavy rainfall being the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional isolated strong to severe storms will be possible Sunday
afternoon and evening and again on Monday afternoon and evening.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Fayette

When
June 15, 8:02 PM EST to 8:03 PM EST
Where
Fayette County, 0.92 mi SSE of Bentonville to 0.9 mi SSE of Bentonville
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.738, -85.244

The tornado briefly touched down damaging an older church building on North County Road 550 West. The roof collapsed within the building as the north wall was blown out. There was a large amount of splatter on the east facing wall. A piece of metal was located in a tree around forty yards to the west of the church. Debris from the church was lifted and scattered northward across the cemetery and up to 200 yards into a nearby field.

Tornado, Union

When
June 15, 8:42 PM EST to 8:44 PM EST
Where
Union County, 1.95 mi NE of Clifton to 1.14 mi W of Witts Station
Rating
EF1
Path length
2.11 mi
Path width
35 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
39.700, -84.924

The tornado first touched down on the 1700 block of North U.S. Route 27, where a swirl was observed in a field just to the southwest of a well-constructed, 110 ft by 105 ft metal farm storage building. Several 4 X 4`s were snapped and the building was completely destroyed. Metal debris from this building was identified over 2 miles to the northeast. Wood debris from the barn was located from south to north in a semicircle approximately two hundred yards wide. In addition, there was a convergent path of wood and metal debris off to the northeast. Along this convergent path, a significant amount of debris was deposited in a tree line approximately a half mile to the northeast.

Additional damage was observed along the 1700 block of East Mitchell Road. An eyewitness saw the tornado a half mile to the southwest, and estimated the width as around 100 feet. He also observed large pieces of metal rotating in the tornado. At his property, an ornamental iron fence was bent down at a 45 degree angle due to a combination of winds associated with the tornado and debris from the location on North U.S. Route 27. The home also suffered some damage, including glass from a storm door blown in and broken glass from four windows. A circular item around three|feet in diameter and weighing two hundred pounds was lifted up, hit the house and then deposited about a couple hundred feet in a ditch behind the house. Numerous trees and large limbs across the property were also knocked down. A few of the trees reached diameters up to two feet.

Debris was evident in the field northeast of the East Mitchell Road residence. This debris was associated with the large metal building at the first location.

Additional damage was found further northeast at a residence on County Road 200 East. Several trees were downed, with one falling on the roof of a house and causing damage. This is the last known damage that occurred from this tornado.

Hail, Union

When
June 15, 8:44 PM EST to 8:45 PM EST
Where
Union County, 1.06 mi W of Witts Station
Measured
1.25 in hail
Reported by
Public
Coordinates
39.720, -84.890

Tornado, Wayne

When
June 15, 8:51 PM EST to 8:54 PM EST
Where
Wayne County, 1.09 mi W of East Richmond Arpt to 1.29 mi N of East Richmond Arpt
Rating
EF0
Path length
1.6 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
39.821, -84.850

The tornado first touched down along South 37th Street, just to the south of Backmeyer Road, as indicated by swirl marks in an adjacent field. Two trees were snapped along South 37th Street.

The tornado then moved north-northeast, producing damage at the Brookdale Nursing Home on South A Street. Five to ten percent of the roof was removed. One tree, four inches in diameter, was knocked down and several smaller limbs from trees were also knocked down.

The most significant damage was observed at the Richmond Mall where several air handlers on the roof were removed and one was blown northeast onto U.S. 40. The parking lot was also full of debris and a large store on the southwest side of the mall had fifty percent of the glass blown in. On the east side of the mall, a brick wall seven feet high by thirty feet long was destroyed and some of the facade was starting to peel away from the roof. Around that same area, a garage door was blown in. Overall less than five percent of the roof of the mall was removed. On the inside of the mall approximately eight businesses experienced damage, primarily from windows blown out and merchandise blown around. Winds at the Richmond Mall were estimated to be around 85 mph, which is rated at the highest end for an EF0 tornado.

Some of the roof material from the mall landed in three to five businesses on the other side of US 40. Those businesses also received minor damage, with isolated windows being blown out and also some observed damage to signage and siding. A concrete table was moved several feet from its original position, and there was also minor small tree damage. In the service station at the intersection of US 40 and Hayes Arboretum Rd, an adult and a child were sitting in a car when the windows were blown in, causing minor injuries. They were taken to the hospital, treated and released.

Further northeast along Woodside Drive, a large hardwood tree fell to the southwest onto a house and also a tall metal television antenna fell the opposite direction onto the house. Extensive tree damage was also observed near the house, with several two foot diameter trees blown down. Debris from the signage of businesses was scattered throughout the property on Woodside Drive.

The property next door also experienced some damage, particularly with the garage being shifted and a tree limb also knocked down onto the house. Further down along Woodside Drive, several large tree limbs were knocked down. On Sycamore Drive, isolated two to three foot diameter trees were knocked down.

The last visible damage from this tornado appeared to be along Gravel Pit Road, where an additional one or two trees were knocked down.

Thunderstorm Wind, Ripley

When
June 15, 9:52 PM EST to 10:02 PM EST
Where
Ripley County, 1.66 mi WNW of Penntown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.278, -85.129

Trees were knocked down across from Indian Lakes Campground near Route 46, west of Penntown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824517, 824529, 824459, 824534, 831239.